Alert archive / Mississippi / Flash Flood Warnings in 2001
Flash Flood Warning 60, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 19, 2001, 6:53 PM CDT for Sunflower County, Mississippi. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 19, 2001, 6:53 PM CDT (23:53 UTC)
- Expired
- Aug 19, 2001, 8:45 PM CDT
- In force
- 112 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sunflower County, MS
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 192355 FFWJAN MSC133-200200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 653 PM CDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 845 PM CDT * AT 653 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN...MOVING REPEATEDLY ACROSS NORTHERN SUNFLOWER COUNTY IN THE DREW TO PARCHMAN AREA. RADAR INDICATES UP TO 4 INCHES OF RAIN HAS FALLEN OVER NORTHERN SUNFLOWER COUNTY AND ADDITIONAL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. LAT...LON 3398 9048 3398 9065 3380 9065 3380 9046
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:30 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 19, 2:30 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT SUN AUG 19 2001 SHEAR AXIS OVER CENTRAL AND SOUTHERN MISSISSIPPI HAS FINALLY BEGUN TO SHIFT SOUTHWARD. PRECIP IN SOUTHERN ZONES SEEMS TO BE ORIENTED ALONG THE FEATURE...BUT OVERALL COVERAGE HAS DECREASED OVER THE CWFA SINCE EARLY THIS MORNING WITH THE DEPARTURE OF ANY UPPER JET DYNAMICS. THE MAIN CONCERN IS IN THE NORTH TONIGHT WITH THE APPROACHING FRONTAL BOUNDARY. THIS AREA HAS BECOME INCREASINGLY UNSTABLE THROUGH THE DAY...AND HAS HAD THE BENEFIT OF A GOOD DEAL OF SUNSHINE. CONVECTION HAS JUST BEGUN TO FIRE ALONG AND JUST AHEAD OF THIS FRONT. THERE ARE SOME DIFFERENCES IN THE MODELS ON THE SOUTHWARD PROGRESSION OF THIS BOUNDARY. THE ETA STILL INSISTS THAT THE BOUNDARY WILL STALL OVER CENTRAL AREAS OF THE CWFA IN THE NEXT 24 HOURS...PROVIDING A CONTINUING FOCUS FOR CONVECTION. THE AVN STILL IS TAKING THIS FRONT TO THE COAST BY LATE MONDAY. WILL CONTINUE TO LEAN TOWARDS THE AVN SOLUTION. THE 500MB TROUGH IS STILL FORECAST TO MOVE EAST OVER THE STATE TOMORROW...AND THINK THERE WILL BE ENOUGH ENERGY AND PUSH IN THE MID LEVELS TO ALLOW THE BOUNDARY TO MAKE IT TO NEAR THE COAST. BY TUESDAY...FRONT SHOULD BE ALONG THE COAST AND DRIER AIR WILL HAVE SETTLED OVER THE REGION. 500MB TROUGH SHOULD BE EAST OF THE STATE ALSO. INSTABILITY HAS BECOME A MAJOR FACTOR IN THE NORTH THIS AFTERNOON. LIS RANGE FROM -7 TO -8. CAPES ARE AROUND 3000 J/KG. K INDICES RANGE FROM 30 TO 35. THE AIRMASS IS ALSO VERY MOIST WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S. STORMS THAT FIRE IN THIS AREA DO HAVE THE POTENTIAL TO BECOME SEVERE. THE CENTRAL PORTIONS OF THE CWFA ARE A LITTLE MORE QUESTIONABLE. THESE AREAS HAVE NOT RECEIVED MUCH SUNSHINE TODAY...BUT A FEW HOLES IN THE CLOUDS ARE NOTED ON THE VISIBLE IMAGERY. INSTABILITY IS NOT GREAT HERE...PLUS THE ATMOSPHERE WAS WORKED OVER THIS MORNING BUT ISOLATED SEVERE STORMS COULD BE POSSIBLE ESPECIALLY ALONG THE FRONT LATER TONIGHT...AND WITH ANY UPPER LEVEL SUPPORT THAT MOVES EAST ALONG THE BOUNDARY...BUT STILL THINK THE BEST CHANCES OF SEVERE WILL BE IN THE NORTH. IN THE EXTENDED...SURFACE AND UPPER LEVEL HIGH PRESSURE BUILD INTO THE AREA THROUGH WEDNESDAY AND THURSDAY. AS RIDGE MOVES OFF TO THE EAST...A RETURN TO A MORE DIURNAL PATTERN COULD HAPPEN BY THE END OF THE EXTENDED PERIOD. OF COURSE THIS ALL DEPENDS ON THE TRACK OF CHANTAL. IN ANY CASE...WILL KEEP POPS IN THE LATTER PARTS OF THE EXTENDED. .PRELIM NUMBERS JAN 70/91/67/93 3211 MEI 69/92/66/93 3211 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Special weather statement, Aug 19, 2:15 PM CDT, 4 hours 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 215 PM CDT SUN AUG 19 2001 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH ABOUT 10 PM THIS EVENING OVER MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. AS THE DAYTIME HEATING PEAKS ALONG A COLD FRONT...SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM BASTROP TO YAZOO CITY TO MACON. SOUTH OF THAT LINE... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS FAR SOUTH AS A WISNER TO HAZLEHURST TO QUITMAN LINE DURING THE EARLY NIGHT TIME HOURS. STORMS SHOULD BE LESS INTENSE EVEN FARTHER SOUTH INCLUDING THE HIGHWAY 84 CORRIDOR. THE THUNDERSTORMS SHOULD FORM INTO A LINE ALONG THE FRONT AND WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE SIZE OF QUARTERS. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT IN PORTIONS OF NORTH MISSISSIPPI. ELSEWHERE...STORMS WILL BE CAPABLE OF PRODUCING DOWN-BURST WIND GUSTS TO 60 MPH ALONG WITH SMALL HAIL IN CENTRAL PORTIONS. IN THE FAR SOUTH...THE LIGHTNING STRIKES AND BRIEF HEAVY RAINS WILL BE THE MAIN THREAT. THE COMBINATION OF THE COLD FRONT...VERY UNSTABLE AIRMASS AND AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE...WILL SET OFF THE STORMS THAT SHOULD DIMINISH AROUND MIDNIGHT. FORTUNATELY...WEAK TO MODERATE VERTICAL WIND PROFILES WILL LIMIT THE OVERALL POTENTIAL FOR SEVERE WEATHER PRODUCTION. IN ADDITION...THE LOSS OF DAYTIME HEATING LATE THIS EVENING...WILL ALLOW THE STORMS TO DIMINISH BY AROUND MIDNIGHT. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY BEFORE MIDNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:55 AM CDT | Severe Thunderstorm Warning | JAN | Jones | 50 min |
| Aug 19, 6:29 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 31 min |
| Aug 19, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 40 min |
Nearby
Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.